CSN Login
Members Online: 10

Shoulder Muscles after treatment

jteasley
Posts: 6
Joined: Nov 2009

I had a lymph node removed on the left side and 37 rad treatments ( last treatment Feb 9 2010)for cancer at the base of the tongue. Getting back some salvia, taste, eating a little better. The problem is my left shoulder now feels like I have BADLY pulled a muscle. If I try to use the mucles a certain way it pains me very badly. My general doctor says it is probably a result of the weight loss (50 lbs) from treatment and should improve gradually. The shoulder is not sagging or anything. The surgeon told me if the damage some nerve in that area you would lose use and the shoulder would sag so I don't think that it is nerve damage. Anyone else have muscle problems like this??

D Lewis's picture
D Lewis
Posts: 1518
Joined: Jan 2010

Yep. Base of tongue SCC with bilateral mets to lymph nodes, one 3-cm lymph node surgically removed from right side prior to treatment. 38 radiation treatments, 3 rounds of cisplatin, finished up on May 12th. Weight loss about 25 pounds. No saliva yet - dry as the Sahara. Taste is coming back, mucous is reduced. BOTH shoulders are a mess (likely owing to the bilateral radiation). Muscle stiffness and soreness, reduced strength and mobility in both shoulders. Also, reduced mobility in neck. Noticed I can't reach up over my head to hang clothes on the clothesline. I suspected some nerve damage as well. At my last appointment, I asked my Oncologist to refer me to a physical therapist and so he did. I start physical therapy on June 16th. I'm optimistic that I will be feeling strong and physically up to it by then. I've been walking daily, to try to increase endurance and combat fatigue.

Follow up on the physical therapy idea, if no one has offered it to you. Good luck!

Deb

HeartofSoul's picture
HeartofSoul
Posts: 732
Joined: Dec 2009

good to see you back as its been a long time. I see you conquered the "Raging Bull" known as cisplatin (chemo). Now you can collect this bull as your mascot. The bulls name is "Bubba Bull". see link below to add anew member to your family

http://www.google.com/images?hl=en&q=stuffed+bull&um=1&ie=UTF-8&source=univ&ei=C-4LTOTQIoiJnAfsneWgDw&sa=X&oi=image_result_group&ct=title&resnum=7&ved=0CEwQsAQwBg

D Lewis's picture
D Lewis
Posts: 1518
Joined: Jan 2010

Heart of Soul;

Your early comment about Cisplatin being the "Raging Bull" of the chemo world really did help to sustain me through the treatment process. Before every chemo treatment, I was able to visualize that I was releasing the raging bull to go after the cancer, and knowing what that raging bull was doing to the cancer made the nasty side effects that much easier to deal with. So I got knocked on my a** a couple three times during the process. That's just what raging bulls do. I just got back up again.

Thanks again for the visual aid.

Deb

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network